U.S. and Australia Report Vaccine Safety Signals
Washington, D.C. April 29, 2010 – In response to an April 23, 2010 report by the H1N1 Vaccine Safety Risk Assessment Working Group (VSRAWG) of the National Vaccine Advisory Committee (NVAC) identifying three potential pandemic H1N1 vaccine safety signals for neuroimmune (Guillain-Barre¢ Syndrome, Bell’s palsy) and blood disorders (thrombocytopenias), the National Vaccine Information Center is urging an expansion of influenza vaccine safety monitoring and assessment. NVIC’s call coincides with Australia halting use of the 2010 trivalent seasonal influenza vaccine containing a pandemic H1N1 vaccine component in children under age five due to an unusual number of nationwide reports of high fever, vomiting and convulsions leading to hospitalizations and a report of at least on child death.
NVIC Consumer Rep on Safety Oversight Committee
DHHS created the VSRAWG to provide independent oversight of federal post-marketing monitoring of pandemic H1N1 vaccine adverse events. Among the experts serving on the risk assessment team is Vicky Debold, PhD, RN, who is also the consumer member of the FDA Vaccines & Related Biological Products Advisory Committee. The VSRAWG’s main objective is to conduct rapid reviews of adverse events associated with the 2009 pandemic H1N1 vaccine to assess potential causation, as well as establish priorities for additional investigations.
BS, Bell’s Palsy, Blood Disorder, Convulsions, Fevers
In four months, millions of healthy and chronically ill American children, pregnant women and adults will be told by their doctors to get a flu shot that contains the 2009 pandemic H1N1 vaccine component.” said NVIC co-founder & president, Barbara Loe Fisher. “The potential safety signals in the U.S. and Australia underscore the need to expand and improve vaccine safety surveillance systems to make sure that all signals are being picked up and responded to quickly ….
Related Breaking News: The Swine Flu Theory Behind Bad Reactions to Flu Vaccine
“The exposure to last year’s swine flu outbreak may have caused children to be more susceptible to experiencing severe reactions that are now manifested through recent influenza vaccinations. That is one of the theories as to why more than 250 children in WA have been administered to the hospital for experiencing adverse reactions after being inoculated with the seasonal flu vaccine. The death of two year old Ashley Epapara has also been associated with bad reactions toward the vaccination. To date, a total of 55 children had been reported to experience febrile convulsions after getting vaccinated while an additional 196 suffered less serious reactions such as fever and vomiting. According to an infectious diseases expert at the Australian National University, Professor Peter Collignon, a possible theory could be that the children’s exposure to swine flu last year could have made their immune system react aggressively to an injected dose of the vaccine that includes the strain of H1N1.” International Business Times.